On the basis of well documented biochemical and pharmacological data about the influence of drug mediated enzyme induction on the biotransformation of natural and synthetic sex steroids, practical consequences for hormonal steroid contraception are described and discussed. Clinical reports dealing with this problem are still sparse. The clinical symptoms of drug stimulated biotransformation of hormonal steroid contraceptives are characteristic. Spotting or breakthrough bleeding are observed and in the extreme case conception may occur despite the regular intake of the contraceptive. The appearance of these symptoms differs from one individual to another. With a strong enzyme inducer, bleeding disorders can be provoked artifically in 50 to 60% of the women receiving hormonal contraceptive treatment. The range of drugs which stimulate biotransformation of hormonal contraceptives with consequent loss of their biological effectiveness is not completely known. For practical purposes, it is recommended that bleeding disturbances under hormonal steroid contraception in a previously regular cycle be regarded as loss of reliability; they should be remedied and taken as a sign to search for uncontrolled drug taking.